Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

July 8, 2021Cumberland County, Hoke County, Scotland County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 8, 2021, 8:13 AM EDT for Cumberland County, Hoke County, Scotland County, North Carolina. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 8:13 AM EDT (12:13 UTC)
Expired
Jul 8, 2021, 9:30 AM EDT
In force
77 min
Issued by
NWS Raleigh, NC

Counties Cumberland County, NC, Hoke County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 97 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WWUS82 KRAH 081213
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
813 AM EDT Thu Jul 8 2021
 
NCZ075-085-086-088-089-081330-
Scotland NC-Hoke NC-Sampson NC-Moore NC-Cumberland NC-
813 AM EDT Thu Jul 8 2021

...Bands of showers and thunderstorms with heavy rain and gusty 
winds associated with Tropical Storm Elsa will move across 
Cumberland, Hoke, Scotland, and Sampson Counties through mid 
morning...

At 805 AM EDT, Doppler radar was tracking a large area of heavy rain 
with multiple, embedded strong thunderstorms moving rapidly 
northwest at 55 mph. Doppler radar has indicated weak rotation with 
many of these storms. If the storm intensifies and rotation 
strengthens, a warning may need to be issued. In addition, heavy 
rain will result in accumulation of water in low-lying and poor 
drainage area. 

Locations impacted include... Fayetteville, Laurinburg, Raeford, 
Fort Bragg, Maxton, Godwin, Pope AFB, Antioch, Jerome and Hope Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts as high as 40 mph are capable of knocking down tree limbs 
and blowing around trash cans, potted plants, lawn furniture and 
other light outdoor objects.


&&

LAT...LON 3465 7832 3485 7850 3483 7890 3490 7894
      3495 7903 3483 7919 3484 7935 3477 7933
      3469 7941 3484 7960 3491 7956 3500 7956
      3504 7946 3506 7949 3521 7926 3522 7915
      3519 7910 3525 7865 3496 7840 3465 7823
TIME...MOT...LOC 1202Z 157DEG 49KT 3490 7889 

$$

Blaes

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 8, 7:05 AM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 8, 7:05 AM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
705 AM EDT Thu Jul 8 2021

.SYNOPSIS...
The remnants of Tropical Storm Elsa will track through the region
through this evening, bringing gusty winds and heavy rain to the
area. In its wake, a weak surface trough will develop across the
Carolinas and remain in place through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 AM Thursday...

...Flash Flood Watch in effect from 6 AM to 6 PM today...

Overview: Elsa is expected to move quickly northeast through central
NC today, with the outer-most edge of the rain shield on the
doorstep of the southern Piedmont of NC as of 300 AM. Elsa is
expected to track from east of Charlotte, through the Triangle and
northeast toward Richmond.

Rainfall: Though rainfall totals have decreased slightly, still
expect 1 to 3 inches of rain with locally higher amounts up to 5
inches possible. The axis of heaviest rainfall will roughly follow
the track of Elsa, perhaps a bit west of track as is common with
tropical systems moving through the area from the southwest. Flash
flooding is possible, especially over urban areas and rises along
area rivers, creeks and streams are likely. No river flooding is
currently forecast.

Severe: There is still a threat for isolated tornadoes to the east
of the center of Elsa, mainly across (but not limited to) the
Sandhills and Coastal Plain regions.

Winds: Although Elsa is currently a Tropical Storm, it is expected
to weaken slightly to a depression as it moves through NC before
restrengthening to a TS off the mid-Atlantic coast tonight. Even
though sustained winds to TS force are not currently anticipated,
gusts of 30 to 40 kts are possible today, especially over the
Coastal Plain. Gusts of roughly 15 to 20 kts are expected elsewhere.

Temperatures: Given the expected tropical airmass and factoring in
the overcast, rainy conditions, the day will start off muggy, with
temperatures in the low to mid 70s. Highs will struggle to reach 80
degrees, topping out in the mid 70s to around 80 degrees. Lows
tonight in the upper 60s to low 70s are expected.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 315 AM Thursday...

Some clouds could linger east of Raleigh around sunrise Friday, but
clouds should quickly clear by late morning. However, a boundary
appears likely to move across the Appalachian Mountains by early
afternoon and bring scattered showers and thunderstorms, primarily
across southwestern counties. Will continue with chance pops across
the entire forecast area, and will also keep a slight chance of
thunderstorms Friday evening to the east of Interstate 95. With the
departure of Elsa, temperatures will return close to normal, around
90 and 70 for highs/lows.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 245 AM Thursday...

Fairly typical mid-summer weather is expected in this stretch, with
high and low temps likely to be within a degree or so of seasonal
normals. Chances for daily scattered showers and storms will peak on
Sun through Tue, bracketed by lower chances Sat and Wed.

Sat/Sat night: Elsa's remnant low will be moving over the Canadian
Maritimes and into the far NW Atlantic Sat. Between this and a
digging/deepening positively tilted mid level trough (culminating in
a closed low) over the Midwest will be a broad and weak trough, with
a weak surface trough extending through the Piedmont. With a lack of
opportunity for moisture return in the low levels (with very weak
surface flow across the region) and mid levels (light westerly
steering flow), along with low deep-layer shear, modest forecast
CAPE, and no focus for convection, pops Sat/Sat night should be low.
Will have isolated mentions at most. Expect near normal temps.

Sun through Mon night: The surface trough through the wrn Piedmont
will linger Sun into Mon, and moisture over central NC should deepen
through the column within deepening southerly flow between the
strengthening low over IA/MO/IL and strengthening anticyclone off
the Carolina coast. This should result in a relative peak in daily
convection changes during this period, focused on (but not
restricted to) the afternoons/evenings. Expect high temps near to
slightly below normal with lows near normal.

Tue through Wed: Pops should trend back downward as the mid level
anticyclone off the Carolina coast drifts westward, resulting in
drying/warming/subsiding mid levels along with a weakening southerly
surface flow. Will keep climo chance pops Tue before knocking them
back down to isolated Wed. After near normal temps Tue, given
expected lower cloud cover and rising low level thicknesses, temps
should be slightly above normal Wed. -GIH

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
As of 705 AM Thursday...

Ceiling restrictions have already reached all terminals, with
showers from Tropical Storm Elsa moving into the region from south
to north. The heaviest showers and isolated thunderstorms are
expected during the late morning and early afternoon hours, with
widespread IFR conditions expected and brief LIFR conditions
possible. However, there is not enough confidence in timing/location
of bands to place any LIFR conditions in the TAFs at this time. The
center of circulation could pass right over RDU around 19Z, making
that site's winds the most difficult to forecast. The NHC forecast
calls for Elsa to remain a tropical storm as it moves across the
region, meaning that RWI/FAY are the most favored locations to
observe 35 kt winds. Rain should depart during the late afternoon,
although there will be several hours of low ceilings before clearing
begins.

Outlook: Restrictions are likely Friday morning with clearing skies,
radiational cooling, and saturated soil after the widespread
rainfall. After that, diurnal convection is expected each day
through the forecast period.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this afternoon for NCZ007>011-
021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...CBL
NEAR TERM...KCP
SHORT TERM...Green
LONG TERM...Hartfield
AVIATION...Green
Hazardous weather outlook, Jul 8, 7:16 AM EDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
716 AM EDT Thu Jul 8 2021

NCZ007-021>024-038-039-073-074-083-091200-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly-
Montgomery-Anson-
716 AM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

The remnants of Elsa are expected to track across central NC today.
One to two inches of rain, locally higher, may result in flooding,
particularly in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ008>010-025-026-040-041-075>077-084>086-088-091200-
Granville-Vance-Warren-Durham-Franklin-Chatham-Wake-Moore-Lee-
Harnett-Richmond-Scotland-Hoke-Cumberland-
716 AM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

The remnants of Elsa are expected to track across central NC today.
Two to three inches of rain, locally higher, may result in flooding,
particularly in urban and poor drainage areas. Gusty winds between
30 and 40 mph will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ011-027-028-042-043-078-089-091200-
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
716 AM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

The remnants of Elsa are expected to track across central NC today.
Two to three inches of rain, locally higher, may result in flooding,
particularly in urban and poor drainage areas. An isolated tornado or
two, and gusty winds between 30 and 40 mph, will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 8, 8:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
813 AM EDT Thu Jul 8 2021

NCZ075-085-086-088-089-081330-
Scotland NC-Hoke NC-Sampson NC-Moore NC-Cumberland NC-
813 AM EDT Thu Jul 8 2021

...Bands of showers and thunderstorms with heavy rain and gusty
winds associated with Tropical Storm Elsa will move across
Cumberland, Hoke, Scotland, and Sampson Counties through mid
morning...

At 805 AM EDT, Doppler radar was tracking a large area of heavy rain
with multiple, embedded strong thunderstorms moving rapidly
northwest at 55 mph. Doppler radar has indicated weak rotation with
many of these storms. If the storm intensifies and rotation
strengthens, a warning may need to be issued. In addition, heavy
rain will result in accumulation of water in low-lying and poor
drainage area.

Locations impacted include... Fayetteville, Laurinburg, Raeford,
Fort Bragg, Maxton, Godwin, Pope AFB, Antioch, Jerome and Hope Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts as high as 40 mph are capable of knocking down tree limbs
and blowing around trash cans, potted plants, lawn furniture and
other light outdoor objects.

&&

LAT...LON 3465 7832 3485 7850 3483 7890 3490 7894
      3495 7903 3483 7919 3484 7935 3477 7933
      3469 7941 3484 7960 3491 7956 3500 7956
      3504 7946 3506 7949 3521 7926 3522 7915
      3519 7910 3525 7865 3496 7840 3465 7823
TIME...MOT...LOC 1202Z 157DEG 49KT 3490 7889

Blaes

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:52 AM EDTAreal Flood AdvisoryRAHCumberland, Hoke, Sampson3 hr
Jul 8, 9:57 AM EDTSpecial Weather StatementRAHCumberland, Harnett, Johnston, Sampson78 min
Jul 8, 10:45 AM EDTSpecial Weather StatementRAHCumberland, Harnett, Johnston, Sampson, Wayne90 min
Jul 8, 11:17 AM EDTTornado WarningRAHWayne28 min
Jul 8, 11:44 AM EDTAreal Flood AdvisoryRAHJohnston, Wake, Wayne3 hr
Jul 8, 11:54 AM EDTTornado WarningRAHFranklin, Nash36 min
Jul 8, 12:22 PM EDTSpecial Weather StatementRAHEdgecombe, Nash, Wilson83 min
Jul 8, 12:31 PM EDTTornado Warning Tornado observedRAHEdgecombe, Wilson15 min
Jul 8, 12:43 PM EDTSpecial Weather StatementRAHEdgecombe32 min
Jul 8, 1:32 PM EDTAreal Flood AdvisoryRAHJohnston, Wake3 hr
Jul 8, 1:41 PM EDTSpecial Weather StatementRAHEdgecombe49 min
Jul 8, 2:35 PM EDTSpecial Weather StatementRAHFranklin, Granville, Nash, Vance, Wake, Warren70 min
Jul 8, 2:46 PM EDTAreal Flood AdvisoryRAHJohnston, Wake, Wayne119 min
Jul 8, 3:07 PM EDTFlash Flood Warning Considerable damage threatRAHFranklin, Granville, Wake2 hr
Jul 8, 3:31 PM EDTFlash Flood Warning Considerable damage threatRAHDurham, Franklin, Granville, Person, Vance, Wake and 1 more2 hr
Jul 8, 5:00 PM EDTSpecial Weather StatementRAHHalifax45 min
Jul 8, 5:18 PM EDTSpecial Weather StatementRAHHalifax27 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.